Medical Specialty >> Hematology

Doctors Lounge - Hematology Answers

Back to Hematology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/12/2017.

Forum Name: Hematology Topics

Question: Severe reaction after blood donation


 coonletinmt - Tue Dec 08, 2009 11:16 pm

I just went to give a blood donation for the first time today. The doctor told me to relax and I thought for sure I was. During the blood drawing I felt dizzy and nauseous so the doctor elavated my legs. After the donation my body became so tense it was almost as if I were paralyzed, I was in a lot of pain, my whole body became tingly and I couldn't talk or breathe well. The nurses worked to relax my muscles for 15 minutes. Afterwards they informed me it happened because I was tense during the blood drawing. My medic friend told me it was more likely that it happened from a possibility of diabeties and anemia. I was wondering just why the severe muscle contraction happened after a blood drawing where I believed myself to be relaxed?
 Dr.M.jagesh kamath - Tue Dec 22, 2009 9:45 am

User avatar Hello,Post donation syncope,or vasovagal inhibition are found in about 3% of blood donors.Anxiety,weight less than 50kgs,and anti hypertensive drugs usage constituted the main persons affected.First time donors have an higher incidence.Recovery is rapid and no deleterious effects on any organ.This need not be a worry though it can cause some temporary anxiety for both the donor and staff.Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us